Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Ringing ears, low fever after ear infection
avatar
An_246975 posted:
Maybe someone here can better identify what exactly is causing this.

I got an ear infection just a little over a month ago from what I believe was using a Q-tip to clean, or in this case, scratch my itchy ear. Q-tips are evil, I now know this. So, it wasn't long after that when my ear started hurting and then eventually fully clogged up after a day or two. That's about when I also had a bout of nausea and slight dizziness. The nausea lasted about a day before going away and it felt like there was fluid build up in my ear.

This ear infection, everything except ringing and a slight fullness, went away after about a week, and then briefly came back when I woke up with slight pain in my ear. That too very quickly went away, leaving me with the ringing ear and slight fullness in my ear.

I went to a doctor about 10 days ago and, much to my surprise, told me I had a 100 degree fever (which I suspect I had this whole time but didn't notice it) and put me on amoxicillin and claritin when I told him about the ringing ear and slight fullness.

Fast forward to today. The fullness seems to be gone. The ringing and fever, however, are not. They seem to come and go and I don't understand why. There was one point about 6 days ago where the ringing was almost completely gone along with the fever. It was great and I thought I was just about healed, but then it slowly all came back. In fact, about 4 days ago I was burning up so much I had to take ibuprofen to bring the fever down so I could sleep.

Today the fever and ringing are still pretty "normal" and tomorrow my amoxcillian runs out. I guess I go back to the doctor, but what do you think is causing this?

I also notice when I blow my nose that the previously infected ear "crackles". This hasn't changed since my ear got infected. I do know that the fever definitely seems to "aggravate" the ringing noise, so I'm guessing getting rid of the fever will also get rid of the ringing. Any ideas?
Reply
 
avatar
Rod Moser, PA, PhD responded:
There is no way for me to tell you "exactly" was is going on since I have no way of examining your ears over the Internet, nor do I have a way of taking a more detailed medical history.

Based soley on your posting, it appears that your first issue was related to your ear canal (otitis externa). I was surprised that your doctor did not include eardrops containing antibiotic/steroids that are used for this purpose. Amoxicillin (I don't know your dose) does little or nothing for otitis externa.

It is possible to have BOTH an otitis externa and otitis media (middle ear infection), but without an examination, I really don't know what you had, or the severity, or if amoxicillin was an appropriate choice. Amoxicillin is a good antibiotic, but it does not cure every middle ear infection....many are viral, and many are amoxicllin-resistant organisms.

A low-grade fever may or may not indicate that your body is still fighting an infection. You are just a little over one degree above normal temperature, often considered a variation in adults. If your ear is crackling, this could indicate middle ear fluid (effusion), not uncommon in otitis externa. This, alone, can cause ringing, but when it comes to ears, there are numerous other causes that must be considered.

Yes, you will need to see your medical provider again so you can be re-examined and your treatment regime adjusted/changed if you still have an infection.


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.